Bupropion and the risk of sudden death: a self-controlled case-series analysis using The Health Improvement Network
- 1Division of Epidemiology and Public Health, University of Nottingham, Nottingham, UK
- 2Division of Respiratory Medicine, University of Nottingham, Nottingham, UK
- 3Centre for Health Economics, University of York, York, UK
- 4Department of Epidemiology and Population Health, London School of Hygiene and Tropical Medicine, University of London, London, UK
- 5Department of Statistics, Open University, Milton Keynes, UK
- Correspondence to:
Dr R Hubbard
Clinical Sciences Building, City Hospital, Hucknall Road, Nottingham NG5 1PB, UK;
- Received 1 February 2005
- Accepted 30 June 2005
- Published Online First 29 July 2005
Background: Bupropion is an effective smoking cessation therapy but its use in the UK has been limited by concerns that it may increase the risk of sudden death.
Methods: Data for all patients prescribed bupropion within The Health Improvement Network (a computerised general practice database) were extracted and the self-controlled case-series method was used to estimate the relative incidence of death during the first 28 days of treatment. The incidence of seizures, a recognised adverse effect of bupropion, was also investigated during this period.
Results: A total of 9329 individuals had been prescribed bupropion (mean age 44 years, 48% male). The total person-time after the first prescription for bupropion was 17 586 years, and during this time 121 people died. Two people died within the first 28 days of treatment, which was less than expected in comparison with the remaining observation period by an incidence ratio of 0.50 (95% confidence interval (CI) 0.12 to 2.05). Twenty eight people were recorded as having a total of 45 seizures (23 before starting bupropion, two in the first 28 days of treatment, and 20 at a later point). The relative incidence of seizures during the first 28 days of treatment was 3.62 (95% CI 0.87 to 15.09), equivalent to one additional seizure per 6219 first time bupropion users.
Conclusions: Bupropion use is probably associated with an increased risk of seizures, but no evidence was found to suggest that the drug is associated with an increased risk of sudden death.
Published Online First 29 July 2005
This project was funded by the British Lung Foundation and the Wellcome Trust.
Competing interests: RH is a member of The Health Improvement Network (THIN) advisory group. JB has received an honorarium from a third party organisation but originating from GlaxoSmithKline (the producers of bupropion) for speaking at an invited conference on smoking cessation management guidelines in 2002, and also received consulting fees from the manufacturers of nicotine replacement therapy and other novel smoking cessation therapies.
RH, JB and LS were responsible for the main study hypothesis and RH, SL, CS, CG, LS, PF and JB were responsible for the detailed study design and were applicants on the British Lung Foundation grant. The analysis was performed by RH, JW, SL, PF and CS. All authors contributed to the writing of the paper and all authors have had access to all of the data in the study.
Work attributed to Division of Epidemiology and Public Health, Nottingham University.